Iowa, 2007

Flash Flooding and Flooding in Iowa, May 6 to 8, 2007

May 6 to 8, 2007 · NWS DMX · 6 events in 3 counties and zones

The pattern remained much unchanged from what it was the previous day. 75 inches indicated.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$925,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The pattern remained much unchanged from what it was the previous day. The dynamics were a bit weaker than the previous night, but high precipitable water values remained with about 1.75 inches indicated. CAPE was a bit more limited, however the 1000 J/kg was sufficient for strong convection. The storms developed over northern Missouri and eastern Kansas, then merged over Iowa. Very heavy rain fell on already saturated ground and produced flash flooding in a few areas, and subsequently widespread flooding across much of the CWA. Numerous roads were closed by the flash flooding and some of the gravel roads around several counties were washed out. Many of the rivers in the state rose above flood stage. In addition, widespread areal flooding occurred in Lucas and Marion Counties. In Lucas County for example, two U.S. highways were flooded in addition to 21 state highways. The governor of Iowa declared 18 counties disaster areas. The counties covered by Culver's request for federal aid are: Audubon, Cass, Clarke, Crawford, Decatur, Fremont, Harrison, Ida, Mills, Monona, Montgomery, Page, Pottawattamie, Ringgold, Sac, Shelby, Taylor and Union. Flood damage in those 18 counties was estimated at $26,000,000, much of that was west of the Des Moines CWA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 6, 2:26 PM CST, 6 hours 34 minutes earlier.

Area forecast discussion, May 6, 2:26 PM CST, 6 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
326 PM CDT SUN MAY 6 2007

.DISCUSSION...

NOT MUCH CHANGE FROM PREVIOUS FORECASTS. SLOW MOVING UPPER LEVEL
SYSTEM WILL REMAIN TO OUR WEST FOR THE NEXT 48 TO 72 HOURS.
SOUTHERLY FLOW AHEAD OF THE WESTERN PLAINS TROUGH WILL CONTINUE TO
PUMP WARM MOIST AIR OVER THE CWA ALOFT. HOWEVER AN EASTERLY
COMPONENT TO THE WIND FIELD FROM THE LARGE HIGH PARKED OVER THE
OHIO VALLEY WILL KEEP RELATIVELY DRY AIR IN THE LOWER LEVELS. BASED
ON SOUNDINGS AND LOOKING AT SHEAR AND INSTABILITY PARAMETERS THE
MAIN THREAT FROM ANY CONVECTION THROUGH MONDAY WILL BE HEAVY RAIN
AND FLOODING POTENTIAL. WE HAVE EXTENDED THE FLASH FLOOD WATCH
EAST BASED ON THE WIDESPREAD CONVECTION MOVING UP FROM KANSAS AND
MISSOURI WHICH WILL AFFECT THE CWA TONIGHT INTO MONDAY. THE WET
PATTERN CONTINUES INTO THE EXTENDED AS THE SYSTEM SLOWLY PUSHES
EAST WHILE A SURFACE FRONT HANGS UP IN THE VICINITY. KEPT
CHANCE/SLIGHT CHANCE POPS GOING NEARLY EVERY PERIOD THOUGH THE
MODELS DO HINT AT A DRY PERIOD TUESDAY OR WEDNESDAY. CONCERNING
THIS...WITH INCONSISTENCIES BETWEEN RUNS AND BETWEEN MODELS AS TO
TIMING I DECIDED TO KEEP SOME POPS IN ALL PERIODS. AS FOR
TEMPS...GENERALLY WENT COOLER DUE TO THE EXPANSIVE CLOUD COVER AND
RAINFALL. EVEN IF WE DO BREAK OUT OF THE CLOUDS...MORE ENERGY WILL
BE SPENT DRYING THE AIR THAN HEATING IT UP.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR ADAIR-ADAMS-
APPALOOSA-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CLARKE-CRAWFORD-
DALLAS-DAVIS-DECATUR-EMMET-GREENE-GUTHRIE-HAMILTON-HANCOCK-
HUMBOLDT-JASPER-KOSSUTH-LUCAS-MADISON-MARISKA-MARION-MARSHALL-
MONROE-PALO ALTO-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-STORY-
TAYLOR-UNION-APOLLO-WARREN-WAYNE-WEBSTER-WINNEBAGO-WRIGHT.

&&

FAB
Hazardous weather outlook, May 6, 2:49 PM CST, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
349 PM CDT SUN MAY 6 2007

IAZ004>006-015-016-023>025-033>036-044>047-057-058-070-071-081-
082-092-093-072100-
EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-
WRIGHT-SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-
AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-UNION-TAYLOR-RINGGOLD-
349 PM CDT SUN MAY 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY WEST OF INTERSTATE 35.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND NON SEVERE THUNDERSTORMS WILL RE-ENTER THE AREA LATER
THIS AFTERNOON AND ESPECIALLY THIS EVENING. SOME STORMS WILL PRODUCE
HEAVY RAINFALL AND INCREASE THE POTENTIAL FOR FLOODING OR CAUSE
ADDITIONAL FLOODING.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE FORECAST THROUGH THE
MIDDLE OF NEXT WEEK. THERE IS A SLIGHT CHANCE FOR SEVERE
THUNDERSTORMS ON MONDAY BUT THE MAIN THREAT THROUGH MIDWEEK WILL
BE HEAVY RAINFALL.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT BUT RAINFALL REPORTS
AND REPORTS OF FLOODING WOULD BE APPRECIATED. SPOTTER ACTIVATION
MAY BE NEEDED ON MONDAY.

IAZ048-049-059>062-072>075-083>086-094>097-072100-
STORY-MARSHALL-DALLAS-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-
MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS-
349 PM CDT SUN MAY 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY ALONG AND EAST OF INTERSTATE 35 AND SOUTH OF HIGHWAY 30.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND NON SEVERE THUNDERSTORMS WILL RE-ENTER THE AREA. SOME
STORMS WILL PRODUCE HEAVY RAINFALL AND INCREASE THE POTENTIAL FOR
FLOODING OR CAUSE ADDITIONAL FLOODING.

A WATCH/WARNING/ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER
TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE FORECAST THROUGH THE
MIDDLE OF NEXT WEEK. THERE IS A SLIGHT CHANCE FOR SEVERE
THUNDERSTORMS ON MONDAY BUT THE MAIN THREAT THROUGH MIDWEEK WILL
BE HEAVY RAINFALL.

A WATCH/WARNING/ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER
TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT BUT RAINFALL REPORTS
AND REPORTS OF FLOODING WOULD BE APPRECIATED. SPOTTER ACTIVATION
MAY BE NEEDED ON MONDAY.

IAZ007-017-026>028-037>039-050-072100-
WORTH-CERRO GORDO-FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-
TAMA-
349 PM CDT SUN MAY 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY EAST OF INTERSTATE 35 AND NORTH OF HIGHWAY 30.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND NON SEVERE THUNDERSTORMS WILL RE-ENTER THE AREA THIS
EVENING. SOME STORMS WILL PRODUCE HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE FORECAST THROUGH THE
MIDDLE OF NEXT WEEK. THERE IS A SLIGHT CHANCE FOR SEVERE
THUNDERSTORMS ON MONDAY BUT THE MAIN THREAT THROUGH MIDWEEK WILL
BE HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT BUT RAINFALL REPORTS
AND REPORTS OF FLOODING WOULD BE APPRECIATED. SPOTTER ACTIVATION
MAY BE NEEDED ON MONDAY.

FAB

In the hours before

Local storm report, May 6, 3:28 PM CST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
428 PM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     HAIL             AFTON                   41.03N 94.20W
05/06/2007  E2.75 INCH       UNION              IA   BROADCAST MEDIA

            GOLFBALL TO BASEBALL SIZE HAIL CAUSED WINDOW AND VEHICLE
            DAMAGE. FROM KCCI TV.

&&

RK
Local storm report, May 6, 3:32 PM CST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
432 PM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 AM     HAIL             AFTON                   41.03N 94.20W
05/06/2007  M1.75 INCH       UNION              IA   EMERGENCY MNGR

            MOST DAMAGE RESULTED IN THE AFTON AND NORTHEAST RURAL
            UNION COUNTY. MOST HOMES, BUILDING...AND OTHER STRUCTURS
            IN THE WEST HALF OF AFTON WERE SEVERELY DAMAGED WITH 1.75
            INCH DIAMETER HAIL AROUND 420 AM RESULTING IN ROOF AND
            SKYLIGHT DAMAGE...WEST AND SOUTH EXTERIOR DAMAGE...AND
            WINDOWS WERE BROKEN OUT. VEHICLES DAMAGED BOTH WINDOWS
            AND BODY. HAIL PILED SEVERAL INCHES DEEP AND REMAINED FOR
            UP TO 4 HOURS. EIGHT FARMSTEADS REPORTED 14 BUILDINGS
            DESTROYED. ONE RESIDENCE SEVERELY DAMAGED.

&&
Local storm report, May 6, 6:10 PM CST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
710 PM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 AM     TSTM WND GST     CORNING                 40.99N 94.74W
05/06/2007  M58 MPH          ADAMS              IA   MESONET

            SCHOOLNET SITE.

&&
Local storm report, May 6, 7:07 PM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
807 PM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 AM     TSTM WND DMG     6 N ADAIR               41.59N 94.64W
05/06/2007                   GUTHRIE            IA   TRAINED SPOTTER

            TIN ROOF RIPPED OFF EQUIPMENT SHED.

&&
DELAYED REPORT

RK
Local storm report, May 6, 7:15 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
815 PM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 AM     TSTM WND DMG     3 S BAYARD              41.81N 94.56W
05/06/2007                   GUTHRIE            IA   NWS EMPLOYEE

            HORSE BARN DESTROYED.

0450 AM     TSTM WND DMG     2 S JAMAICA             41.82N 94.31W
05/06/2007                   GUTHRIE            IA   NWS EMPLOYEE

            TREES DOWN.

&&
DELAYED REPORTS

RK

The radar

The Des Moines radar (KDMX), 102 km away, was scanning. The volume nearest the first event began at 03:00 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 2 flood. Local standard time, as filed.

Flash Flood, Decatur

When
May 6, 9:00 PM CST to May 7, 4:00 AM CST
Where
Decatur County, 0.87 mi NW of Grand River
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
40.830, -93.960

Flash Flood, Lucas

When
May 7, 1:45 AM CST to 5:00 AM CST
Where
Lucas County, 0.87 mi SE of Lucas
Cause
Heavy Rain
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
41.020, -93.460

Flash Flood, Decatur

When
May 7, 2:30 AM CST to 4:00 AM CST
Where
Decatur County, 0.87 mi NW of Grand River
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
40.830, -93.960

Flash Flood, Marion

When
May 7, 3:00 AM CST to 7:00 AM CST
Where
Marion County, Knoxville
Cause
Heavy Rain
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
41.320, -93.100

Flood, Lucas

When
May 7, 4:59 AM CST to May 8, 5:15 PM CST
Where
Lucas County, Williamson to Derby
Cause
Heavy Rain
Property damage
$300,000
Reported by
Law Enforcement
Coordinates
41.080, -93.270

Flood, Marion

When
May 7, 6:11 AM CST to May 8, 12:15 PM CST
Where
Marion County, Melcher to Otley
Cause
Heavy Rain
Property damage
$300,000
Reported by
Law Enforcement
Coordinates
41.220, -93.230

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 19939, 19940, 19941, 19942, 20717, 20718.